Reading time: 8 minutes
Dr. Sandro Cantoni. Updated: 27 July 2021
“Laura still has a fever of 104°F (40°C) and a lot of coughing. I don’t know what to do anymore. I’ve been giving her Tylenol continuously for two days, even every 3-4 hours, but the fever doesn’t go down.The pediatrician saw her yesterday and told me that she has a virus, which should only be treated with Tylenol for the fever. But I don’t want to have given too much….”
Paracetamol poisoning, Tylenol just to be clear, is one of the most common causes of poisoning we see in the emergency room.
Parents usually think Tylenol is the most harmless medicine in the world, partly because you can take it without a prescription.
Mind you, paracetamol is safe, if it is used in the correct way with the right dosages.
But if an excessive dose is given, or if the child becomes intoxicated because he drinks from the bottle or eats tablets, the situation can be serious.
If paracetamol intoxication is not recognized early, it can give liver disease so severe that an emergency liver transplant is needed.
- Why is paracetamol (Tylenol) intoxication so common?
- It is thought to be a harmless medicine
- It can be found for free sale, and no prescription is needed.
- Different packages may contain different concentrations.
- Paracetamol is contained in many over-the-counter medications.
- Paracetamol is present in every home
- Rapid absorption
- How does paracetamol cause harm?
- How can you get to overdose, that is, give a toxic dose?
- What is the toxic dose of paracetamol?
- What are the symptoms of paracetamol poisoning?
- What should I do if my child has accidentally drunk paracetamol syrup, or eaten tablets?
- How is an accurate diagnosis of paracetamol poisoning made?
- Once the intoxication is discovered, how can it be treated?
- How to prevent paracetamol poisoning?
- Do not try to reduce the fever if the child is not sick.
- Do not exceed the recommended dosages of paracetamol and respect the time interval between doses.
- Always use the measuring spoon found in the original medication package.
- Always look at the label on over-the-counter medicines you buy.
- Keep paracetamol locked away in an unreachable place.
Notice. All content on this website is for informational purposes only. It does not substitute a professional medical advice and is not a health or personal advice. Always seek the guidance a qualified health professional with any questions you may have regarding your health. Never disregard the advice of a medical professional, or delay in seeking it because of something you have read on this website. Read the document Disclaimer.
Why is paracetamol (Tylenol) intoxication so common?
Tylenol intoxication is so common for a combination of reasons.
It is thought to be a harmless medicine
Basically, paracetamol is the most widely used medication in the world for children to treat fever and pain, such as earaches.
It can be found for free sale, and no prescription is needed.
For these reasons, Tylenol is thought to be a basically harmless drug, even if larger doses are taken.
So parents often give extra doses in case the fever remains high. If you’re not careful, it’s easy to reach overdose.
Different packages may contain different concentrations.
For example, Tylenol drops are much more concentrated than syrup.
Or it’s easy to get confused with suppositories, which all look similar but have different dosages.
Paracetamol is contained in many over-the-counter medications.
Several cold or cough medicines contain paracetamol. These are over-the-counter medications.
Often you don’t realize and you give these medications, e.g. because your child has a cough, two or three times a day plus you give Tylenol for a fever.
Then you are giving an overdose and the child is at risk for intoxication.
Paracetamol is present in every home
Another reason is that it is a drug that everyone has, parents and often grandparents, so if it is not guarded well, the child will easily find it.
Finally, this drug has some characteristics that increase the risk of intoxication, that is the very rapid absorption. In practice, when the child takes it, the drug quickly goes into the bloodstream and reaches the liver.
How does paracetamol cause harm?
Paracetamol, once ingested then passes into the liver and produces a toxic substance.
When given at normal doses this substance is neutralized by the anti-oxidants that the liver produces, and nothing happens.
But when there is an overdose, i.e. paracetamol is given in excessive doses, either because of an error in therapy, or because of accidental poisoning, the following thing happens.
The toxic substance is produced in large quantities, and then the liver depletes its reserves of antioxidant substance that block it, neutralize it.
So the toxic substance accumulates, acts undisturbed and kills liver cells.
How can you get to overdose, that is, give a toxic dose?
One of the most common situations is this.
The child has a high fever, and then the parent gives paracetamol at the normal dose.
Then after two or three hours the fever rises again.
So the parent, to try to reduce it, without waiting 6-8 hours, gives another dose of paracetamol, perhaps a little reduced.
If this situation occurs other times during the day, perhaps for several days, the toxic dose can be reached.
Another situation is this.
Parents give paracetamol for fever while simultaneously giving, two or three times a day, a cough or cold syrup that contains paracetamol.
What is the toxic dose of paracetamol?
If your child has taken the doses you see below, or a higher dose, it is best to call a poison control center, or take your child to the emergency room.
Toxic dose for a single administration.
A very high dose (e.g., the child accidentally drank the syrup or swallowed tablets) may be toxic.
The amount considered toxic for a single dose is this:
150 mg per kg of weight
a 10 kg child who ate three 500 mg tablets.
A 10 kg child who took 1500 mg of Tylenol syrup.
Daily toxic dose.
Even if the child has been given excessive doses, intoxication can occur.
The daily toxic dose is as follows.
200 mg per kg of weight for one day
Or, for two days the toxic dose is as follows:
150 mg per kg of weight per day, for two consecutive days.
If in doubt, call the poison control center or take your child to the emergency room.
If you have any doubt that you have given too much paracetamol, perhaps because the fever did not go down, contact the poison control center or go to the emergency room.
It is advisable to do this even if you no longer remember the dose you gave, because in the hospital it is possible to measure the paracetamol in the blood and thus know if the child is at risk of intoxication.
What are the symptoms of paracetamol poisoning?
Unfortunately, they are not very easy to recognize because they are common symptoms, resembling those of a viral infection, perhaps the reason why you are administering Tylenol.
Then these symptoms do not appear immediately, but several hours later.
The most common symptoms are nausea, vomiting, lack of appetite, fatigue, and stomach pain.
If the intoxication is not recognized and liver damage begins to appear, then the child begins to have a yellow coloring of the skin, there is extreme fatigue and confusional state.
What should I do if my child has accidentally drunk paracetamol syrup, or eaten tablets?
The best thing to do is to call the poison control center right away.
How is an accurate diagnosis of paracetamol poisoning made?
Once the suspicion has been laid, the doctor, at the hospital, will do blood tests to determine the level of paracetamol in your child’s blood. Then he will do tests to see if there is already liver damage, but these often do not appear immediately but after 24-36 hours. And other more specific tests.
Once the intoxication is discovered, how can it be treated?
Fortunately, if you arrive in time, there is an antidote called Acetylcysteine.
This substance increases the level of antioxidant, and thus neutralizes the toxic product of paracetamol.
To be effective, this antidote must be administered within eight hours of ingesting paracetamol.
That is why, in case of suspicion, the antidote is administered within the 8 hours, without waiting if the child has any symptoms or complaints, which may appear even the day after ingestion, when it may be too late.
Within 2-3 hours after ingestion, activated charcoal products can be administered to try to reduce the absorption of paracetamol still present in the stomach or intestines.
How to prevent paracetamol poisoning?
There are essential preventive measures that you must always take.
Do not try to reduce the fever if the child is not sick.
The fever itself is not harmful to the child. It helps him fight infections. It is not good to give paracetamol every time it rises, for example above 100.4 °F (38°C).
If the child is fine, playing, not complaining, or sleeping, it is not necessary to give paracetamol, such as Tylenol, to lower it.
Also because the fever helps him fight infections.
Do not exceed the recommended dosages of paracetamol and respect the time interval between doses.
Paracetamol should be given at the recommended doses based on your child’s weight. Read the package insert carefully so you know the exact dose. Beware that sometimes different syrups have different concentrations and therefore the dosages are different.
If your child has a high fever a few hours after giving paracetamol, resist the temptation to give another dose before 6 hours.
You can give another fever medication, such as ibuprofen, or try to reduce the fever by physical means, such as sponging.
Always use the measuring spoon found in the original medication package.
Always use only the spoon or measuring cup that came in the original package, calibrated in mg or ml or weight. Never use a generic measuring spoon or kitchen spoon to give the medicine. You are taking the risk of getting the wrong dosage.
Always look at the label on over-the-counter medicines you buy.
If the cough or cold medicine contains paracetamol, never use it together with Tylenol or other medicine that also contains paracetamol.
If your child has a fever, use only Tylenol.
Keep paracetamol locked away in an unreachable place.
Even if you keep it up high, perhaps in a drawer or box, your child may somehow be able to reach it. It’s happened before. He grabs a chair, climbs up on the furniture and grabs the medication.
Put paracetamol, like all medications, in a locked drawer or cabinet with a child-proof lock.
Sztajnkrycer MJ, Bond GR. Chronic paracetamol overdosing in children: risk assessment and management. Curr Opin Pediatr 2001; 13:177.
Heubi JE, Barbacci MB, Zimmerman HJ. Therapeutic misadventures with paracetamol: hepatoxicity after multiple doses in children. J Pediatr 1998; 132:22.